|Cidofovir for PML - Is it worth it.
Aug 6, 2001
Dear Dr. Feinberg, I have written to you in the past about my brother that has PML. He was diagnosed in November, 1999. We were told by someone that has PML that we should go to the Mayo Clinic in MN because they did wonders for him. He had the Cidofovir and had great success with it. The problem is, my brother's doctor in PA feels that there has not been enough studies done on this drug and does not feel the side effects are worth taking a chance. I have placed a call to his previous doctor in NYC to see what his opinion is. Would you please give us your opinion on this? We feel there has got to be something out there that will help him improve more than he has. He has come along way since his lowest point in February, 2000 but he still has a long way to go. I will not give up until I have exhausted every possibility!! Thanks for taking the time to answer my question. You have been a great help since my brother became ill.
Response from Dr. Feinberg
There has been limited formal study of cidofovir for PML, but so far the results aren't very encouraging. The drug is active in the lab against the JC virus that causes PML, but often activity in the lab doesn't translate into clinical benefit. There are also toxicities associated with its use, especially abnormalities of kidney function.
That said, if your brother hasn't responded adequately to HIV meds alone, it may be worth considering a course of cidofovir, just in case it may help if you're willing to accept the possibility of some toxicity (which can be minimized by careful monitoring before subsequent doses and adequate hydration). Good luck!
Low grade Fever despite HAART
about shingles again.
- Can AIDS Be Transmitted Through Sex With A Prostitute?
- Chances Of Catching HIV From Sex With A Prostitute
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Herpes After Oral Sex Hooker What Are The Chances Of HIV
- Itchy Red Spots After Fingering Sign Of HIV AIDS
- Pain In Balls After Genital Rubbing Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.